A and B, Study design and patient enrollment. C-E, Comparison of the incidence of 4 major skin toxic effects. F, Comparison of the total dermatologic visits for any kind of skin toxicity within the first 180 days of drug exposure. A indicates afatinib; E, erlotinib; EA, erlotinib-afatinib; EGFR-TKIs, epidermal growth factor receptor tyrosine kinase inhibitors; G, gefitinib; GA, gefitinib-afatinib; GE, gefitinib-erlotinib, GEA, gefitinib-erlotinib-afatinib.
aP < .05.
Customize your JAMA Network experience by selecting one or more topics from the list below.
Chen K, Lin C, Cho Y, et al. Comparison of Skin Toxic Effects Associated With Gefitinib, Erlotinib, or Afatinib Treatment for Non–Small Cell Lung Cancer. JAMA Dermatol. 2016;152(3):340–342. doi:10.1001/jamadermatol.2015.4448
Epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs) have been widely used to treat non–small cell lung cancer. Four major skin toxic effects with different incidences have been reported from clinical studies, including acneiform eruption (60%-94%), pruritus (16%-60%), xerosis (4%-38%), and paronychia (6%-12%).1,2 However, a direct comparison of the incidences and severities of the 4 types of skin toxic effects for 3 different EGFR-TKIs in the same patient cohort has been lacking to date.
This retrospective study was approved by the research ethics committee of National Taiwan University Hospital. We recruited patients within a named patient program for compassionate use before registration who had ever received afatinib treatment for non–small cell lung cancer between November 1, 2007, and April 30, 2013. Most of the patients had received gefitinib or erlotinib hydrochloride treatment before commencing afatinib therapy, although some patients had been prescribed afatinib as their first EGFR-TKI. The dates of our study analysis were November 1, 2013, to December 30, 2014. The inclusion criteria for the present analysis were (1) EGFR-TKI exposure for at least 30 consecutive days, (2) a minimum 30-day washout interval between each drug exposure if 2 or more EGFR-TKIs were used, and (3) clinical follow-up for at least 6 months. Any skin toxic effects occurring during each of the EGFR-TKI exposure periods that fulfilled the inclusion criteria were reviewed retrospectively. A χ2 test was used to compare the incidences of skin toxic effects for the different EGFR-TKIs. An unpaired 2-tailed t test was used to compare the number of dermatologic visits during the first 180 days of each drug exposure. P ≤ .05 was considered statistically significant.
Among 146 patients fulfilling the inclusion criteria, 61 patients, 117 patients, and 93 patients had ever received gefitinib, erlotinib, and afatinib, respectively (Figure, A and B). In general, the incidence of acneiform eruption was the highest (67.2% [41 of 61] to 76.3% [71 of 93]), followed by pruritus and xerosis (47.5% [29 of 61] to 63.4% [59 of 93]). The incidence of paronychia was the lowest but differed significantly among the 3 EGFR-TKIs (9.8% [6 of 61] for gefitinib, 12.8% [15 of 117] for erlotinib, and 39.8% [37 of 93] for afatinib; P < .001) (Figure, C). Similar findings remained significant among 21 patients receiving sequential gefitinib-erlotinib-afatinib treatment courses (Figure, A and D) and among patients whose first EGFR-TKI treatment course fulfilled the inclusion criteria (Figure, A and E). Among patients with treatment courses extending at least 180 consecutive days (Figure, A), we found that afatinib therapy resulted in an earlier onset of paronychia (Table) and more dermatologic visits for any skin toxic effects within the first 180 days. However, this finding was attenuated in patients who developed skin toxic effects (Figure, F).
All of our patients who developed skin toxic effects were diagnosed and managed by specialized dermatologists (K.-L.C., Y.-T.C., C.-W.Y., and C.-Y.C.) within integrated oncology clinics based on the recommendations of experts.1 Therefore, their diagnoses are more accurate than those in clinical trials. The earlier onset and higher incidence of paronychia in patients treated with afatinib, which remained significant when considering individual variation or accumulation effect, may be explained by 2 reasons. First, afatinib, which is an irreversible EGFR-TKI exhibiting strong affinity to wild-type EGFR,3 may result in greater skin inflammation. Second, synergistic effects could occur with dual inhibition of EGFR and ERBB2 (formerly HER2 or HER2/neu) by afatinib,4 with 27.5% of patients receiving adjuvant trastuzumab (an ERBB2 monoclonal antibody) manifesting nail toxicity.5
The increased dermatologic visits during the first 6 months of treatment with afatinib seemed to be related to higher incidences of skin toxic effects. The frequencies of dermatologic visits decreased after the first 6 months, demonstrating that skin toxic effects can be managed effectively similarly, regardless of the causative agent. Therefore, aggressive dermatologic care for patients receiving EGFR-TKIs should be mandatory.
Accepted for Publication: September 22, 2015.
Corresponding Author: Chia-Yu Chu, MD, PhD, Department of Dermatology, National Taiwan University Hospital, National Taiwan University College of Medicine, 7 Chung-Shan S Rd, Taipei, Taiwan 10002 (firstname.lastname@example.org).
Published Online: December 9, 2015. doi:10.1001/jamadermatol.2015.4448.
Author Contributions: Drs Chen and Chu had full access to all the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Study concept and design: All authors.
Acquisition, analysis, and interpretation of data: All authors.
Drafting of the manuscript: Chen, Cho, Yang, Sheen, Tsai, Chu.
Critical revision of the manuscript for important intellectual content: Chen, Cho, Yang, Sheen, Chu.
Statistical analysis: Chen, Cho, Yang, Chu.
Obtained funding: Tsai, Chu.
Administrative, technical, or material support: Chen, Lin, Cho, Yang, Sheen, Chu.
Conflict of Interest Disclosures: Dr Chu reported receiving consulting fees, travel support, and payment for lectures from Boehringer Ingelheim International GmbH and reported receiving honoraria from AstraZeneca and Roche. No other disclosures were reported.
Funding/Support: This work was supported by grant NTUH103-S2366 from National Taiwan University Hospital and by grant HCH103-054 from National Taiwan University Hospital Hsin-Chu Branch.
Role of the Funder/Sponsor: The funding sources had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication.